Colorado, 2017

Winter Storm in Colorado, January 12 to 16, 2017

January 12 to 16, 2017 · NWS PUB · 12 events in 12 counties and zones

A Pacific storm system generated gusty winds and heavy snow to southern Colorado, especially over the higher terrain. Some of the higher reported snow totals included: 6 to 9 inches near the Spanish Peaks and Walsenburg (Huerfano County), Rye and Beulah (Pueblo County), Monte Vista (Rio Grande County), Leadville (Lake County), Kim, Hoehne, Trinidad (Las Animas County), Maysville (Chaffee…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Pacific storm system generated gusty winds and heavy snow to southern Colorado, especially over the higher terrain. Some of the higher reported snow totals included: 6 to 9 inches near the Spanish Peaks and Walsenburg (Huerfano County), Rye and Beulah (Pueblo County), Monte Vista (Rio Grande County), Leadville (Lake County), Kim, Hoehne, Trinidad (Las Animas County), Maysville (Chaffee County), and 17 inches near Monarch Pass (Chaffee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 12, 4:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jan 12, 4:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
400 PM MST Thu Jan 12 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM MST Thu Jan 12 2017

Primary near-short term meteorological concerns includes pops, snow
amounts, mixed/freezing precipitation potential at times(primarily
over far southeastern sections), gusty winds at times and
temperatures.

Forecast district currently graced by variable clouds eastern
sections to cloudy skies western portions in combination with
generally above seasonal mid-January temperatures and relatively
tame winds(especially when compared to the previous 3 days).

Recent real-time data, computer simulations, PV analysis and
forecast model soundings suggest that snow, heavy at times, will be
possible over portions of the Continental Divide into
Saturday(although recent trends have backed off somewhat on snow
amounts and coverage), and at this time will maintain existing
Winter Weather Highlights for these locations into Saturday.

Meteorological focus then shifts to amount of impact that vigorous
closed upper low produces over the forecast district beginning
later Friday night and continuing into Monday(for the Saturday
night into next week details please view longer term discussion
below). Closed upper low located south-southwest of Los Angeles,
California at 00Z Saturday moves to approximately 825 miles south
of Yuma, Arizona by 00Z Sunday with a lobe of energy generally
producing light precipitation over the forecast district from
later Friday night into Saturday. In addition, have also depicted
some basically light freezing precipitation over far southeastern
locations(primarily portions of Baca, Prowers and Kiowa counties)
from Friday night into Saturday.

The highest potential for gusty winds should be experienced at times
from tonight into Friday, in combination with temperatures running
near to a category or so below below mid-January climatological
averages over most locations.

.LONG TERM...(Friday night through Thursday)
Issued at 359 PM MST Thu Jan 12 2017

Primary near-short term meteorological concerns includes pops, snow
amounts, mixed/freezing precipitation potential at times(primarily
over far southeastern sections), gusty winds at times and
temperatures.

Forecast district currently graced by variable clouds eastern
sections to cloudy skies western portions in combination with
generally above seasonal mid-January temperatures and relatively
tame winds(especially when compared to the previous 3 days).

Recent real-time data, computer simulations, PV analysis and
forecast model soundings suggest that snow, heavy at times, will be
possible over portions of the Continental Divide into
Saturday(although recent trends have backed off somewhat on snow
amounts and coverage), and at this time will maintain existing
Winter Weather Highlights for these locations into Saturday.

Meteorological focus then shifts to amount of impact that vigorous
closed upper low produces over the forecast district beginning
later Friday night and continuing into Monday(for the Saturday
night into next week details please view longer term discussion
below). Closed upper low located south-southwest of Los Angeles,
California at 00Z Saturday moves to approximately 825 miles south
of Yuma, Arizona by 00Z Sunday with a lobe of energy generally
producing light precipitation over the forecast district from
later Friday night into Saturday. In addition, have also depicted
some basically light freezing precipitation over far southeastern
locations(primarily portions of Baca, Prowers and Kiowa counties)
from Friday night into Saturday.

The highest potential for gusty winds should be experienced at times
from tonight into Friday, in combination with temperatures running
near to a category or so below below mid-January climatological
averages over most locations.&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 359 PM MST Thu Jan 12 2017

ALS...

Winds will be continuously from the south and east with ceilings
starting around 10 KFT and lowering to 06 KFT around 12Z. VFR
conditions throughout the forecast period.

COS...

The winds will shift throughout the forecast period, starting from
the east and gradually shifting towards the south.  Low level
saturation will decrease the ceiling to around 04 KFT, if the
ceilings lower any more, MVFR is a possibility, but for this
forecast, conditions are at VFR the whole time.

PUB...

Winds will be from the east around 10 KTS for the forecast period,
VFR conditions will be present as well.  Around 00Z low-level
saturation will start creating SCT clouds at 04 KFT, but should
remain fairly scarce.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning until 5 PM MST Saturday for COZ066-068.

Winter Weather Advisory until 5 PM MST Saturday for COZ058>060.

&&
Hazardous weather outlook, Jan 12, 7:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
703 AM MST THU JAN 12 2017

COZ058>089-093>099-131415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
703 AM MST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND FLURRIES THIS MORNING WILL BECOME STEADIER AND
HEAVIER ALONG THE CONTINENTAL DIVIDE LATER TODAY...WITH PERIODS
OF MODERATE TO HEAVY SNOW DEVELOPING LATE THIS AFTERNOON AND
OVERNIGHT. WEST TO SOUTHWEST WINDS WILL CONTINUE TO PRODUCE PATCHY
BLOWING AND DRIFTING SNOW...ESPECIALLY ABOVE TIMBERLINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGH AT LEAST SATURDAY ACROSS THE
CONTINENTAL DIVIDE AREA...LIKELY BRINGING 10 TO 20 MORE INCHES OF
SNOW TO THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS, AND 5 TO 10
INCHES ACROSS THE EASTERN SAWATCH AND WESTERN MOSQUITO RANGES, ALONG
WITH BLOWING AND DRIFTING SNOW. THIS WILL CAUSE A MODERATE TO
HIGH IMPACT TO TRAVEL ACROSS MOUNTAIN PASSES AND ADJACENT
LOCATIONS ONCE AGAIN.

MEANWHILE...MUCH OF THE SOUTHEAST COLORADO PLAINS WILL LIKELY SEE
A WINTRY MIX OF SIGNIFICANT PRECIPITATION SATURDAY INTO
MONDAY...CAUSING A MODERATE TO HIGH IMPACT TO TRAVEL. THE RISK
FOR FREEZING RAIN WILL BE MOST LIKELY ACROSS KIOWA, BENT, PROWERS,
AND BACA COUNTIES. PRIMARILY DURING SUNDAY. THEN...WHEN COLDER
AIR ALOFT MOVES INTO SOUTHEAST PLAINS...A BAND OF MODERATE TO
HEAVY SNOW MAY OCCUR LATER SUNDAY INTO MONDAY. PAY CLOSE
ATTENTION TO THE FORECASTS OVER THE NEXT FEW DAYS AND PLAN
ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE MOUNTAINS NEAR THE CONTINENTAL DIVIDE TODAY AND
TONIGHT.

10/13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
January 12, 4:00 PM MST to January 16, 11:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 12, 4:00 PM MST to January 16, 11:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Springfield Vicinity / Baca County

When
January 14, 8:00 PM MST to January 16, 11:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Trained Spotter
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Crowley County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Crowley County forecast zone
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Winter Storm, La Junta Vicinity / Otero County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Winter Storm, Eastern Las Animas County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Eastern Las Animas County forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Western Kiowa County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Western Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kiowa County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Eastern Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Winter Storm, Bent County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Bent County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Winter Storm, Lamar Vicinity / Prowers County

When
January 14, 11:00 PM MST to January 16, 11:00 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671486, 671487, 671497, 671488, 671489, 671490, 671491, 671492, 671493, 671494, 671495, 671496.